Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

@elizm

@appaloosagal
So sorry to hear that you continue to struggle with radiation dermatitis. It is a common side effect and can even return much later (called radiation recall)… ugh. Firstly, keep that area free of cologne, anti-bacterial soap, soap in general (ask your pharmacy to order Aquanil Cleanser or Lotion, or CeraVe Hydrating Body Wash), and use clothes detergents which are free of scents and other additives (look for or order Tide Free & Pure or All Free Clear.) Also, keep the area moisturized with something which has no chemical additives.

As for the anastrozole… I agree, it's a bummer. I opted to take just half a dose and I still experience aching joints and bones (and I don't have osteoarthritis!). It worries my oncologist (the half-dose), but I remind him that recurrence also increases after taking an AI… it really is a no-win situation in my view. We each have to pick our way through the therapeutic brambles. I wish you the best outcome and, at least, calmer skin.

Jump to this post

Hi. I don't know what I've been reading, but everything I've read says AI reduces the risk of reoccurrence of breast cancer. Am I wrong? I've just started taking anastrozole.

Liked by kathyomaha55

REPLY
@karendb

Hi. I don't know what I've been reading, but everything I've read says AI reduces the risk of reoccurrence of breast cancer. Am I wrong? I've just started taking anastrozole.

Jump to this post

My doctor told me it gives a 9% more chance cancer won’t recur. That’s not much and I hate the side affects. I stopped taking it. Taking awhile for side affects to leave. I feel so much better and like myself now!

Liked by farmgirl1556

REPLY
@kwanless

My doctor told me it gives a 9% more chance cancer won’t recur. That’s not much and I hate the side affects. I stopped taking it. Taking awhile for side affects to leave. I feel so much better and like myself now!

Jump to this post

Wow, that's not very encouraging considering the side effects. I read on line it reduces the reoccurrence risk in post menapausal women by 56%.

Liked by kathyomaha55

REPLY
@karendb

Wow, that's not very encouraging considering the side effects. I read on line it reduces the reoccurrence risk in post menapausal women by 56%.

Jump to this post

Would be great if that was true. 9% is nothing!

REPLY

Always talk with your doctor. I think the more data you collect, the more questions you can get answered. I'm with you, the side effects are worth staying alive longer.

REPLY
@kayk

@appaloosagal I found that it is apparently the blue dye in "pm" products like Tylenol PM that make me jittery and wide-awake. The pm part is just Benedryl. Try taking regular Tylenol and Benedryl instead. Hope it helps!

Jump to this post

Kayk thank you for that suggestion. I didn't know that about the dye.

Liked by kayk

REPLY
@elizm

@appaloosagal
So sorry to hear that you continue to struggle with radiation dermatitis. It is a common side effect and can even return much later (called radiation recall)… ugh. Firstly, keep that area free of cologne, anti-bacterial soap, soap in general (ask your pharmacy to order Aquanil Cleanser or Lotion, or CeraVe Hydrating Body Wash), and use clothes detergents which are free of scents and other additives (look for or order Tide Free & Pure or All Free Clear.) Also, keep the area moisturized with something which has no chemical additives.

As for the anastrozole… I agree, it's a bummer. I opted to take just half a dose and I still experience aching joints and bones (and I don't have osteoarthritis!). It worries my oncologist (the half-dose), but I remind him that recurrence also increases after taking an AI… it really is a no-win situation in my view. We each have to pick our way through the therapeutic brambles. I wish you the best outcome and, at least, calmer skin.

Jump to this post

The radiation dermatitis can be helped with calendula cream and aloe gel (scent free).

REPLY
@farmgirl1556

Just curious who suggested a hysterectomy ? I have always wondered about that due to uterine cancer and tamoxifen 😔

Jump to this post

@farmgirl1556 I had my stage 1 ER +, PR + HERS- tumor sent off to be oncotyped due to the amount of breast cancer on my maternal side (all 5 of my great aunts in their 80's). It came back no Braca 1 or 2 but RAD15C which leads to cancer recurring possibly in ovary (I only have 1) so I opted to have robotic hysterectomy and oophrectomy. Plus, I am 64….

Liked by kathyomaha55

REPLY
@karendb

Hi. I don't know what I've been reading, but everything I've read says AI reduces the risk of reoccurrence of breast cancer. Am I wrong? I've just started taking anastrozole.

Jump to this post

@karendb
Yes, AIs are effective at reducing recurrence while you are taking one.

Liked by farmgirl1556

REPLY
@gwinter

@farmgirl1556 I had my stage 1 ER +, PR + HERS- tumor sent off to be oncotyped due to the amount of breast cancer on my maternal side (all 5 of my great aunts in their 80's). It came back no Braca 1 or 2 but RAD15C which leads to cancer recurring possibly in ovary (I only have 1) so I opted to have robotic hysterectomy and oophrectomy. Plus, I am 64….

Jump to this post

Thanks !! I understand that !! I’m also estrogen and progesterone pos. Since I was having uterine issues I was considering a hysterectomy but since finishing my tamoxifen it has improved . I pray all goes well for you ✝️😊

REPLY
@kwanless

My doctor told me it gives a 9% more chance cancer won’t recur. That’s not much and I hate the side affects. I stopped taking it. Taking awhile for side affects to leave. I feel so much better and like myself now!

Jump to this post

I did not want to continue taking The anastrozole so my onc. ordered a breast index test which I’m waiting on. That will determine the benefit of taking it…I hate that anastrozole affects your bones 😔

REPLY
@farmgirl1556

I did not want to continue taking The anastrozole so my onc. ordered a breast index test which I’m waiting on. That will determine the benefit of taking it…I hate that anastrozole affects your bones 😔

Jump to this post

Thank for info, I was not aware of test.

For others who want more information:
https://www.breastcancer.org/symptoms/testing/types/breast-cancer-index-test
Laurie

REPLY
@farmgirl1556

Thanks !! I understand that !! I’m also estrogen and progesterone pos. Since I was having uterine issues I was considering a hysterectomy but since finishing my tamoxifen it has improved . I pray all goes well for you ✝️😊

Jump to this post

@farmgirl1556 all well here! Thank you! All pathology reports negative. Just 4 weeks out and doing well…just slow and steady.
Make the decision with what they find! Good luck!
I am choosing to possibly take a lower dose of different AI med because of horrendous side effects and 4 young grandsons.
Don't want to be a couch potato. Meds will not define me.

REPLY
@gwinter

@farmgirl1556 all well here! Thank you! All pathology reports negative. Just 4 weeks out and doing well…just slow and steady.
Make the decision with what they find! Good luck!
I am choosing to possibly take a lower dose of different AI med because of horrendous side effects and 4 young grandsons.
Don't want to be a couch potato. Meds will not define me.

Jump to this post

Congrats! I totally agree with you on meds!

Liked by kathyomaha55

REPLY
@kwanless

Would be great if that was true. 9% is nothing!

Jump to this post

This is how my oncologist explained it. I had a lumpectomy and 21 radiation treatments. She said surgery reduces the chances of it returning by 80%; radiation reduces the remaining 20% change by 50%, so now it's a 10% chance. The AI drug reduces that remaining 10% by another 50%. So now we're at a 95% chance it will not return. I hope I explained it correctly – but each treatment – reduces the chance. I hope to take it for a full 5 yrs at least. Only you can decide what risk to take. And I agree discuss this with your doctor. Not everyone has the side effects listed. And some are very livable – dry eyes & losing some hair. It's worth my life to me,. ALSO – if it returns, it will not necessarily be Breast cancer – it will come back in your Brain, Bones, Liver or Lungs. Keep that in Mind. If your doctor didn't tell you that – shame on them. Also keep in mind 85% of BC is now cured.

REPLY
Please login or register to post a reply.